Multiple Cases of Internal Bleeding in WI from Synthetic Cannabinoids

Source: Vitaliy Vodolazskyy - 123RF

The Wisconsin Department of Health Services has confirmed 16 more cases of severe bleeding in people who used synthetic cannabinoids containing rat poison. Those additional cases bring the total number of people affected in the state’s outbreak to 80, with confirmed cases in Dane, Milwaukee, Outagamie, Rock, and now Fond du Lac counties.

Victims age in range from 16 to older than 50, and there has been one death in Wisconsin associated with the outbreak.

Since March, the agency has been investigating an outbreak of severe bleeding in people who have used synthetic cannabinoids, commonly called “Fake Weed,” “K2,” or “Spice,” among other names.

Through the course of the investigation, it was discovered that the synthetic cannabinoid the patients had used contained brodifacoum, a chemical used in rat poison.

According to the Department’s website: “If you have purchased any of these products in the past month, do not use it. If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.”

The Department states that synthetic cannabinoid products are not legal in Wisconsin and they should not be confused with marijuana (cannabis) or cannabidiol (CBD). Synthetic cannabinoids are typically sprayed onto dried plant material and smoked, but can also be mixed into a liquid and vaped in e-cigarettes or other vaping devices.